... And Mostly The Ugly

Dr. Bouncy rather anxious to put a positive spin on things. Which is not easy to do.

The hip tumors may, as he points out, have a very slightly lower SUV. SUV is a measure of how bright a tumor looks on the PET scan; the brighter the tumor is, the more active the cancer cells are in replicating.

I don't necessarily see it, but that is what he says. On the other hand, they are very noticeably larger than they were in early July. Which is not good.

Even worse, there are two new tumors. One in my spine, a vertebra right between my shoulder blades. It looks pretty big already. The other is in my collar bone, near my shoulder. Also not tiny.

Dr. B, desperately chipper, "But at least it hasn't moved into your liver or your lungs. That's good, isn't it?"

I suspect he doesn't want me to be mad that he pushed me into the radiation, when mostly what it did was make my hips more brittle and made me go off my meds and supplements, which may have been slowing the spread of metastases. These showed up awfully fast, and are growing very aggressively.

So. Not good news.

And of course, the next steps are to push me into more drastic meds, with worse side effects, and no more likelihood of working any better than the other meds or the radiation.

But I don't have a lot of options available to me. I can't afford to go to Europe or Mexico, and although they have some options that are not available here - options slightly more effective in some cases and considerably less toxic - in the end, there is no getting away from the fact that this is a very aggressive cancer, and I am not very responsive to drug therapy. Or radiation therapy, evidently. I have to either go with what I'm allowed and hope for a miracle**, or just sit back and wait as the monster eats me.

So. We're going back to the basic endocrine drug, Tamoxifen, which I preferred not to take before the aromatase inhibitors, because the AI's have a slightly better effectiveness on average, and the potential side effects of the Tamoxifen are nastier (depression/mood swings, blood clots and stroke, for instance). But different people react differently to the different drugs - Tamoxifen works on a different basis than the AI's, and strengthens bone, so it's possible that I'll respond better to it. I asked him about doing this before the radiation, and at that time he was unwilling to try it, but evidently he's recently gone to a conference where some researchers claimed that Tamoxifen seems to work better for women with higher body mass indexes (that would be me). So we'll try that.

Plus we're going to try - at least for a little while - the bisphosphonates. Also not something I'm looking forward to, but I did talk to him about one that is well established in the EU but not used much here yet as an IV treatment: ibandronate (Boniva, which orally is now being used for osteoporosis in the US - at a much lower dose, of course). The studies are showing that it has similar effectiveness to Zometa, the 'standard of care' here (if you can afford it), but with a lower side effect profile. Dr. B hadn't heard of an IV version for breast cancer, but he checked it out, and look! I was right! Plus it turns out an outlying clinic of theirs has a doctor who is using it on certain patients. So Dr. B is checking things out, and if it all works reasonably, that's what I'll be taking.

I also asked about prescribing me Iscador (mistletoe) as a supportive measure, but he nixed that. He is purely a standards-of-care guy. But he said he wouldn't tell my other doctor not to prescribe it. So we'll see if I can push Dr. P into it... although it took a year to get the Low Dose Naltrexone, and at this point Dr. P is completely against DCA (he doesn't like the side effects, although they are similar to, but both milder and less permanent, than the side effects of chemo).

I wonder if I have another year to convince Dr. P about the Iscador?



krex said...

Very sorry to hear about the tumor progression . Your experience is making me consider printing out any new scientific research I do on my own when dealing with DR.s ....being our best advocates is so...aspie but not being able to convince others we know what were talking about is also so aspie . (Do they think we get our info from an episode of Oprah ?

Wishing you luck in convincing them that you might have done your own research considering your vested interest in the topic .

Delighted Hands said...

This is not good news, I am sorry to say, but not a surprise either, is it?! You have been your best advocate all along and you will make the right choices for yourself this time, too.

Dori Ann said...

Eileen, do you wonder somtimes if you were meant to "clear" the way for others with this awful disease? It is so frustrating to not be heard. Take care, I am so sorry to hear of the progression of the tumors. I'm praying that these other meds will help in some way!

Celticsprite said...

If you aren't heard, you don't leave the office. You sit there until you are heard. You pay (or insurance pays beaucoups of money, so it is your right to be treated to the best of the Dr.'s ability. You need to be satisfied that they "get it". They may not have all the answers, and they certainly aren't Gods.

Roberta said...

So, we are in the same leaky boat again...
This sucks. And sucks some more. Stupid cancer.
And the doctor needs to let you try what you want to try...not just what his standards say...I've gone up against this before...Do I need to come over there and run the gauntlet for you? Who the heck cares about permanent side effects? This whole thing is permanent for Pete's sake...

I have airline miles, just say the word...
Love you...

Nancy K. said...

Oh this really IS ugly. And frustrating! Good for you for doing your research and being part of the decision making process regarding your treatment. It's bad enough that you can't stop this horrible disease, at the VERY least, your doctors should listen to you and discuss treatments that interest you. Sheesh!

I'm sending you hugs and upping the prayers.

Stay strong!